Nebraska, 2008

High Wind in Nebraska, November 14, 2008

November 14, 2008 · NWS CYS · 4 events in 4 counties and zones

A strong pressure gradient produced high winds over parts of the nebraska panhandle.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong pressure gradient produced high winds over parts of the nebraska panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 14, 5:25 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Nov 14, 5:25 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
525 AM MST FRI NOV 14 2008

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
QUICK UPDATE TO ISSUE A WINTER WEATHER ADVISORY MAINLY FOR THE
BLOWING AROUND OF SNOW WHICH ACCUMULATED OVERNIGHT OVER THE
SOUTHERN LARAMIE RANGE AND CHEYENNE FOOTHILLS. CARPENTER

FAIRLY INTENSE BAND OF JET INDUCED SNOW MOVING ACROSS FAR SE WY
NOW AND HAS PRODUCED A QUICK INCH OR TWO OF SNOW. EXPECT THIS BAND
TO CONTINUE TO MOVE SOUTH AND OUT OF THE CWA BY MID MORNING AS
UPPER JET BECOMES MORE N-S ORIENTED AND DYNAMICS WEAKEN. JUST SOME
SNOW SHOWERS OVER MAINLY THE SRN MTNS EXPECTED FOR THIS AFTERNOON.
OTHER MAIN WEATHER FACTOR TODAY WILL BE WIND. DECENT GRADIENT AND
MID LEVEL NW FLOW WILL ALLOW FOR STRONG WINDS TO DEVELOP EAST OF
THE MTNS AND ESPECIALLY OVER THE PANHANDLE LATE THIS MORNING
THROUGH MID AFTERNOON. OVERALL GUSTS MAY NOT BE TOO HIGH BUT
SUSTAINED WINDS OF 35 TO 40 MPH LOOK LIKELY PARTICULARLY OVER THE
CENTRAL PANHANDLE SO WILL MAINTAIN HIGH WIND WARNING THERE TODAY
WITH WINDS FALLING OFF FAIRLY QUICKLY AS SUNSET NEARS. OTHERWISE
QUITE BLUSTERY WEATHER EXPECTED ACROSS THE CWA AS SFC HIGH BUILDS
SE INTO THE REGION. CLEARING SKIES THIS EVENING WILL ALLOW FOR
CHILLY TEMPERATURES BY SATURDAY MORNING. A NICE WARMUP IN STORE
FOR THE WEEKEND AS UPPER RIDGE OVER THE WESTERN CONUS SHIFTS A
LITTLE EASTWARD AND HEIGHTS RISE ACROSS THE REGION. RE

.LONG TERM...SUNDAY THROUGH THURSDAY...
THE MEDIUM RANGE MODELS ARE SHOWING A RIDGE OVER OR JUST WEST OF
THE AREA THROUGH THE LONG TERM PERIOD...WITH TEMPERATURES
REMAINING ABOVE NORMAL THROUGH THE PERIOD. SUNDAY WILL BE BREEZY
AHEAD OF THE FIRST WEAK FRONT DURING THE PERIOD...AND 15 TO 20
DEGREES ABOVE NORMAL TEMPERATURES CAN BE EXPECTED SUNDAY. A
CLIPPER SYSTEM WILL MOVE SOUTHEAST OUT OF CANADA WITH THE
ASSOCIATED COLD FRONT BACKING WEST INTO THE AREA SUNDAY NIGHT.
ALTHOUGH THIS FRONTAL PASSAGE IS EXPECTED TO INCREASE CLOUD
COVER...WILL CONTINUE TO LEAVE OUT MENTION OF PRECIPITATION SUNDAY
NIGHT. UPSLOPE FLOW WILL BE PRESENT EARLY MONDAY...AND MAY LEAD TO
LOW STRATUS CLOUD AND PATCHY FOG DEVELOPMENT. THE UPPER LEVEL
RIDGE WILL INCREASE HEIGHTS ACROSS THE AREA...WITH LEE SIDE
SURFACE TROUGH DEVELOPMENT ALSO OCCURRING...SO MONDAY TEMPERATURES
WILL STILL BE AROUND 10 DEGREES ABOVE NORMAL. TUESDAY WILL BE THE
WARMEST DAY OF THE PERIOD WITH TEMPERATURES EXPECTED TO REACH 20
TO 25 DEGREES ABOVE NORMAL...AS THE THERMAL RIDGE IS OVERHEAD AND
STRONG WINDS WILL BE PRESENT AHEAD OF ANOTHER COLD FRONTAL
PASSAGE. THIS COLD FRONT WILL BRING A MUCH COOLER AIRMASS INTO THE
FORECAST AREA...BUT WEDNESDAY TEMPERATURES ARE STILL EXPECTED TO
BE SLIGHTLY ABOVE NORMAL FOR MID-NOVEMBER. THIS IS EXPECTED TO BE
ANOTHER DRY FRONTAL PASSAGE...ALTHOUGH UPDATED MODEL RUNS MAY END
UP SHOWING IMPROVED CHANCES FOR PRECIPITATION ESPECIALLY IN THE
HIGHER TERRAIN. THE COOLING TREND WILL CONTINUE TO NEAR NORMAL
TEMPERATURES FOR THURSDAY...AND THE RIDGE WILL BUILD OVER THE AREA
AGAIN LATE NEXT WEEK TO PRODUCE A WARMING TREND INTO THE WEEKEND.

&&

.AVIATION...AREAS MVFR/IFR CONDITIONS MAINLY CLOSE TO THE COLORADO
BORDER THIS MORNING DUE TO LOW CIGS AND SNOW WITH MAINLY VFR
ELSEWHERE. VFR EXPECTED ALL AREAS BY AFTERNOON THROUGH SATURDAY
THOUGH SOME MTN OBSCURATION POSSIBLE THIS AFTERNOON WITH SNOW
SHOWERS. GUSTY SFC WINDS EXPECTED MAINLY EAST OF THE MTNS BY LATE
THIS MORNING WITH WINDS DIMINISHING BY EVENING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL NOON FRIDAY FOR WYZ066-WYZ069.
NE...HIGH WIND WARNING FROM 9 AM FRIDAY TO 5 PM FRIDAY FOR NEZ001-
     NEZ002-NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.

&&

SHORT TERM/AVIATION...RE
LONG TERM...CARPENTER
Hazardous weather outlook, Nov 14, 6:10 AM MST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
610 AM MST FRI NOV 14 2008

NEZ001>003-019>021-054-055-WYZ059>070-151315-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
610 AM MST FRI NOV 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOWFALL ACROSS SOUTHEAST WYOMING WILL DIMINISH EARLY THIS MORNING
AS THE COLD FRONT MOVES FARTHER SOUTH INTO COLORADO...AND UPPER
LEVEL SUPPORT MOVES AWAY FROM THE AREA. ADDITIONAL SNOWFALL
ACCUMULATION OF AROUND AN INCH WILL BE POSSIBLE ALONG THE
FOOTHILLS OF THE LARAMIE RANGE THROUGH AROUND SUNRISE. STRONG
NORTH WINDS WILL CONTINUE TO CREATE AREAS OF BLOWING AND DRIFTING
SNOW THIS MORNING AND A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL
NOON MST FOR THE SOUTHERN LARAMIE RANGE AND THE CHEYENNE FOOTHILLS
...INCLUDING THE CITY OF CHEYENNE. TOTAL ACCUMULATIONS FROM THE
SNOWFALL OVERNIGHT WILL RANGE FROM 2 TO 4 INCHES.

VERY STRONG NORTHWEST WINDS WILL DEVELOP ACROSS THE NEBRASKA
PANHANDLE TODAY...AND A HIGH WIND WARNING IS IN EFFECT FROM 900 AM
TO 500 PM MST TODAY. SUSTAINED WIND SPEEDS AROUND 40 MPH ARE
LIKELY WITH SOME GUSTS TO 60 MPH POSSIBLE. THESE STRONG WINDS ARE
EXPECTED TO DECREASE LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. TUESDAY
WILL BE VERY WARM WITH STRONG WINDS AGAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY NEW SNOWFALL ACCUMULATIONS
AND STRONG WIND CONDITIONS TODAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Nov 14, 3:58 AM MST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
358 AM MST FRI NOV 14 2008

WYZ069-141300-
CHEYENNE FOOTHILLS-
INCLUDING THE CITY OF...CHEYENNE
358 AM MST FRI NOV 14 2008

A SECOND BAND OF SNOW HAS FORMED ACROSS CENTRAL SECTIONS OF
LARAMIE COUNTY AND WILL MOVE SOUTH ACROSS CHEYENNE THROUGH 5 A.M.
THIS MORNING. ADDITIONAL SNOWFALL AMOUNTS AROUND AN INCH ARE
POSSIBLE. TRAVELERS ARE URGED TO EXERCISE EXTRA CAUTION AND ALLOW
EXTRA DRIVING TIME AS AREA ROADS ARE SLICK DUE TO THE SNOWFALL.
Local storm report, Nov 14, 7:25 AM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
725 AM MST FRI NOV 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     SNOW             7 S BURNS               41.09N 104.36W
11/14/2008  M4.0 INCH        LARAMIE            WY   TRAINED SPOTTER

0630 AM     SNOW             2 NE CHEYENNE           41.17N 104.76W
11/14/2008  M5.0 INCH        LARAMIE            WY   TRAINED SPOTTER

0630 AM     SNOW             25 NE CHEYENNE          41.40N 104.45W
11/14/2008  M5.8 INCH        LARAMIE            WY   TRAINED SPOTTER

0630 AM     SNOW             2 SE CHEYENNE           41.12N 104.76W
11/14/2008  M3.8 INCH        LARAMIE            WY   TRAINED SPOTTER

0630 AM     SNOW             2 SSE CHEYENNE          41.12N 104.78W
11/14/2008  M3.8 INCH        LARAMIE            WY   TRAINED SPOTTER

0630 AM     SNOW             1 SSW CHEYENNE          41.13N 104.80W
11/14/2008  M5.5 INCH        LARAMIE            WY   TRAINED SPOTTER

0630 AM     SNOW             3 SSW CHEYENNE          41.11N 104.81W
11/14/2008  M6.0 INCH        LARAMIE            WY   TRAINED SPOTTER

0630 AM     SNOW             5 SSW CHEYENNE          41.08N 104.83W
11/14/2008  M4.0 INCH        LARAMIE            WY   TRAINED SPOTTER

0630 AM     SNOW             3 WNW CHEYENNE          41.16N 104.85W
11/14/2008  M5.5 INCH        LARAMIE            WY   TRAINED SPOTTER

0630 AM     SNOW             11 SE HORSE CREEK       41.30N 105.03W
11/14/2008  M3.0 INCH        LARAMIE            WY   TRAINED SPOTTER

0630 AM     SNOW             7 E CHEYENNE            41.15N 104.66W
11/14/2008  M6.3 INCH        LARAMIE            WY   TRAINED SPOTTER

&&

HUTCHEON
Local storm report, Nov 14, 7:50 AM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
750 AM MST FRI NOV 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             BURNS                   41.19N 104.36W
11/14/2008  M3.0 INCH        LARAMIE            WY   TRAINED SPOTTER

0730 AM     SNOW             2 W BURNS               41.19N 104.40W
11/14/2008  M4.0 INCH        LARAMIE            WY   TRAINED SPOTTER

0730 AM     SNOW             3 NW CHEYENNE           41.18N 104.83W
11/14/2008  M3.2 INCH        LARAMIE            WY   TRAINED SPOTTER

0730 AM     SNOW             12 SSE HORSE CREEK      41.25N 105.09W
11/14/2008  M3.0 INCH        LARAMIE            WY   TRAINED SPOTTER

&&

HUTCHEON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Sioux

When
November 14, 8:55 AM MST to 12:30 PM MST
Where
Sioux forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways

Several gusts in excess of 60 mph recorded.

High Wind, Box Butte

When
November 14, 10:25 AM MST to 12:00 PM MST
Where
Box Butte forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Several gusts around 60 mph were recorded near Hemingford and Alliance, Nebraska.

High Wind, Morrill

When
November 14, 10:25 AM MST to 12:00 PM MST
Where
Morrill forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

High winds estimated from 60 to 70 mph blew down some tree limbs as well as an Anhydrous Ammonia storage tank around Bridgeport, Nebraska.

High Wind, Cheyenne

When
November 14, 10:57 AM MST
Where
Cheyenne forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Wind gust was recorded at the Sidney, Nebraska airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135202, 135204, 141345, 135205.